Wisconsin, 2023Damaging Wind in Wisconsin, June 1, 2023
June 1, 2023 · NWS GRB · 1 event in 1 county or zone
A pulse thunderstorm developed near Cecil (Shawano County) just south of Shawano Lake during the afternoon on Thursday (6/1). The storm produced a downburst, which caused wind damage on Shawano Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pulse thunderstorm developed near Cecil (Shawano County) just south of Shawano Lake during the afternoon on Thursday (6/1). The storm produced a downburst, which caused wind damage on Shawano Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 1, 1:08 PM CST, 30 minutes earlier.
Area forecast discussion, Jun 1, 1:08 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
208 PM CDT Thu Jun 1 2023
Forecast discussion for routine afternoon forecast issuance
.SHORT TERM...Tonight and Friday
Issued at 208 PM CDT Thu Jun 1 2023
Isolated to scattered showers and thunderstorms are expected to
continue through early this evening across central and north-
central Wisconsin. The storms will be diurnally driven and will
therefore dissipate quickly once the sun sets. Bulk shear will be
very weak, on the order of 10 knots, with SBCAPE values of 1-1.5
J/g. The strongest storms could produce gusty winds to 40 mph
given the inverted V soundings along with small hail. Some
marginally severe hail is not out of the question given wet-bulb
zero heights of 10-11k ft with pulse thunderstorms; however,
organized severe weather is not anticipated.
Once the convective activity wanes lows should setting in the
upper 50s to lower 60s overnight.
Another warm day is anticipated on Friday with a similar setup as
diurnally driven thunderstorms develop as we hit the convective
temperature. This activity should once again be focused across
central and north-central Wisconsin as the easterly flow off Lake
Michigan keeps east-central and northeast Wisconsin more stable.
Instability and shear will be similar to today with SBCAPEs of 1
to 1.5 J/g and bulk shear values of 10 knots; therefore, pulse
thunderstorms are once again expected with gusty winds to 40 mph
and small hail. Highs on Friday are expected to rise into the
middle 80s to lower 90s.
.LONG TERM...Friday Night Through Thursday
Issued at 208 PM CDT Thu Jun 1 2023
The models continue to be in good agreement with the 500mb ridge
across the western Great Lakes retrograding, with the center of
the ridge repositioning itself over the prairie provinces of
Canada early next week. This pattern shift will result in well
above normal temperatures this weekend, then temperatures should
return close to normal next week. 850mb temperatures should
remain warmer than normal, however surface northeast winds off
the cooler Bay of Green Bay and Lake Michigan could magnify the
cool down on some days if winds are gusty.
For Friday night, any lingering showers and storms should end
during the evening. Models do show some activity west of the
forecast area after midnight, but will leave the forecast dry. On
Saturday, scattered thunderstorms are expected to develop north
and west of the Fox Valley. Bufkit soundings indicated 1,000 to
1,500 J/KG of CAPE, low wet bulb zero heights around nine
thousand feet and an inverted V structure in the low levels. Some
of the stronger thunderstorms could produce wind gusts around
40 mph, brief heavy rain and hail up to an inch in diameter. Much
of the thunderstorm activity will end during the evening. A few
models do show some shower activity lingering after midnight
toward our western border. The previous forecast for Sunday was a
dry forecast. The model runs this morning show some shower and
storms developing well north and west of the Fox Valley.
Coordinated with surrounding offices to add a chance of showers
and thunderstorms on Sunday across the north. It will be somewhat
cooler as the winds are expected to turn northeast off the bay
and lake. A cold front will drop south across the area on Monday,
bringing a small chance of showers thunderstorms. High pressure
will build into the region Tuesday and Wednesday while an upper
level disturbance could bring a chance of showers and thunderstorms
on Thursday. Near normal temperatures are expected with highs in
the 70s to around 80 away from Lake Michigan with lows in the 40s
to middle 50s. Dewpoint readings are expected to be in the 40s to
lower 50s.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1217 PM CDT Thu Jun 1 2023
VFR conditions are expected through Friday. However, high-based
scattered showers and thunderstorms are expected to develop by
midday mainly west of the Fox Valley. Any showers and
thunderstorms will dissipate during the evening. Brief IFR
visibilities are possible within the heaviest downpours. A few of
the thunderstorms will be capable of producing small hail and
gusty winds as well. Additional showers and thunderstorms are
possible Friday across central and north-central Wisconsin.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM.....Kurimski
LONG TERM......Eckberg
AVIATION.......Kurimski
Hazardous weather outlook, Jun 1, 1:09 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
209 PM CDT Thu Jun 1 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
209 PM CDT Thu Jun 1 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Rest of the Afternoon and Tonight
Scattered thunderstorms are expected mainly west of the Fox Valley
this afternoon and evening. The strongest storms could produce
small hail, gusty winds in excess of 40 mph, and brief heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
There is a chance for afternoon and evening thunderstorms on Friday,
Saturday and Sunday. The strongest storms could produce wind gusts
around 40 mph, small hail and brief heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report hail or wind gusts around 40 mph
this afternoon and evening.
LMZ521-522-541>543-021915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
209 PM CDT Thu Jun 1 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Rest of the Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
The probability for widespread hazardous weather is low.
Kurimski/Eckberg
In the hours before
Special weather statement, Jun 1, 10:54 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1154 AM CDT Thu Jun 1 2023
WIZ005-010>013-018>021-030-031-035>037-045-011900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-Waushara-
1154 AM CDT Thu Jun 1 2023
...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...
The latest satellite imagery indicated that scattered showers and
thunderstorms will develop across the area by mid afternoon. The
greatest concentration of storms is expected west of a Wautoma to
Iron Mountain line.
The strongest storms are expected to produce wind gusts to around
40 mph, small hail and brief heavy rain.
Eckberg
Local storm report, Jun 1, 11:57 AM CST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1257 PM CDT Thu Jun 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM Tstm Wnd Gst Wisconsin Rapids Airpor 44.36N 89.84W
06/01/2023 M37 MPH Wood WI ASOS
&&Special weather statement, Jun 1, 1:05 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
205 PM CDT Thu Jun 1 2023
WIZ035-011945-
Wood WI-
205 PM CDT Thu Jun 1 2023
...A strong thunderstorm will impact portions of southeastern Wood
County through 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Rome, or 8 miles south of Wisconsin Rapids, moving northwest at
10 mph. Pea size has been reported with this storm.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Wazeecha and Wisconsin Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4450 9016 4451 8973 4449 8973 4425 8972
4425 9013
TIME...MOT...LOC 1904Z 155DEG 10KT 4427 8988
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UhlmannSpecial weather statement, Jun 1, 1:32 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
232 PM CDT Thu Jun 1 2023
WIZ031-038-049-012030-
Calumet WI-Shawano WI-Outagamie WI-
232 PM CDT Thu Jun 1 2023
...LINE OF THUNDERSTORMS ALONG LAKE DEVELOPING ALONG LAKE BREEZE
BOUNDARY ACROSS EAST-CENTRAL...
At 231 PM CDT, Doppler radar was tracking a north-south line of
developing thunderstorms extending from Kaukauna, or near Appleton,
to Shawano. Thesse storm are developing along the lake breeze
boundary, visible on satellite, and moving northwest at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Darboy around 235 PM CDT.
Menasha and Kimberly around 245 PM CDT.
Kaukauna around 250 PM CDT.
Other locations in the path of this storm include Little Chute,
Appleton and Black Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4424 8840 4424 8845 4459 8861 4468 8861
4468 8865 4486 8874 4485 8833 4437 8819
4424 8819 4424 8815 4416 8813 4414 8840
TIME...MOT...LOC 1931Z 155DEG 9KT 4425 8828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UhlmannThunderstorm Wind, Shawano
- When
- June 1, 1:38 PM CST to 1:40 PM CST
- Where
- Shawano County, 1.2 mi E of Shawano Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.823, -88.496
Thunderstorm winds downed trees on the north side of Shawano Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Idaho, June 1 to 28, 2023$1.9 million · 1 event
- Flood in Idaho, June 1 to 10, 2023$1.5 million · 1 event
- Flooding in South Dakota, June 1 to 30, 2023$276,000 · 6 events
- Drought in Kansas, June 1 to 30, 202326 events
- Drought in Nebraska, June 1 to 30, 202324 events
- Drought in Nebraska, June 1 to 30, 202320 events
- Flash Flood and Hail in Texas, June 1 to 4, 20232.75 in hail · 20 events
- Drought in Oklahoma, June 1 to 19, 202319 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in South Dakota, June 1 to 30, 202314 events
- Drought in Texas, June 1 to 30, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093885.